Alert archive / Indiana / Special Weather Statements in 2021
Special Weather Statement, NWS Chicago, IL
NWS Chicago, IL issued this special weather statement at Aug 6, 2021, 2:49 PM CDT for Lake County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2021, 2:49 PM CDT (19:49 UTC)
- Expired
- Aug 6, 2021, 3:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Chicago, IL
- Hail
- 0.75 in
- Wind
- 40
County Lake County, IN
The radar
The Chicago radar (KLOT), 65 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 516 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WWUS83 KLOT 061949
SPSLOT
Special Weather Statement
National Weather Service Chicago/Romeoville
249 PM CDT Fri Aug 6 2021
INZ001-062030-
Lake IN-
249 PM CDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of central Lake County
through 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Lake, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gary, Portage, Merrillville, Schererville, Hobart, Crown Point, Cedar
Lake, Griffith, St. John, Lake Station, Lakes of the Four Seasons,
Winfield and New Chicago.
This includes... Indiana University Northwest, Illiana Motor
Speedway, and Lake County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4140 8722 4134 8747 4141 8751 4162 8731
4162 8722
TIME...MOT...LOC 1949Z 229DEG 20KT 4140 8745
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
FRIEDLEINWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:52 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 6, 12:52 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1252 PM CDT Fri Aug 6 2021 .UPDATE... 1121 AM CDT Convective trends through early this evening are rather messy and lower confidence, tied to modest forcing and a general lack of convergence seeming to point toward somewhat lower coverage this afternoon. It appears that the coverage of any strong or severe thunderstorm would be quite limited/isolated in coverage and primary a localized downburst wind threat. The center of a remnant MCV from more widespread convection over the northern and central Plains last night looks from latest visible and water vapor satellite imagery to be approaching the Mississippi River in the Quad Cities area. This feature is analyzed as a vort lobe embedded in a mid-level short-wave trough slowly moving eastward across the region. Ascent from the wave has overspread northern Illinois and from a pocket of more bubbly Cu within the past hour, showers and even a couple isolated thunderstorms developed near the I-90 corridor. Mid-level lapse rates from upstream 12z RAOB soundings and available regional air craft soundings appear they are verifying a bit lower than some of the model soundings. Given this, overall weak shear environment, and modest forcing, think that any organized convection will be limited in coverage as mentioned earlier. Relatively steep low level lapse rates and some precip loaded downdrafts from seasonably moist air mass (PWAT around 1.6") could yield an isolated/localized wind threat from any taller updrafts into the early evening. Overall, with mid to upper 60s and locally around 70F dew points and warming to the lower to locally mid 80s, should be able to realize up to 1500 J/kg or so of MLCAPE with little/no capping this afternoon. Considering ongoing isolated convection and fairly far east position of our main large scale forcing of note, think that the trend for additional development this afternoon may be earlier and overall nudged a bit south from the previous forecast thinking. In the gridded forecast, nudged down the maximum PoPs into the chance range due to modest forcing and lacking low level convergence with pretty uniform southwest flow in the boundary layer, with coverage wording maintained at isolated to scattered showers and thunderstorms. Some threat for another wave to bring an uptick in coverage for eastern parts of the CWA later this evening into the overnight, and will assess that for the full forecast package issuance this afternoon. Castro && .SHORT TERM... 315 AM CDT Through Saturday... Early morning assessment of the environment across the mid to upper Mississippi River Valley indicates a rather complex set-up with multiple mid-level waves and pockets of WAA/isentropic ascent. Most of these localized areas of forcing are actively producing precip/convection, which has muddled the finer details in the IR/WV imagery. With that said, the main features of note over the next 12- 18 hours include a small wave within a larger trough axis lifting northeast into northern Illinois and another compact but relatively potent wave digging southeast across far southwest Minnesota. Meanwhile, some hints of an MCV are present just northwest of Des Moines from a marginally severe convective complex in northwest Iowa late last evening. Ongoing showers across primarily the northwest third of the CWA are originating from an axis of low-level isentropic ascent as modest 925 hPa flow around 30 kts brushes north-central Illinois. A few of these showers will become sufficiently deep to produce lightning, but a notable warm nose around 25kft will limit storm depth and the likelihood of higher coverage of thunder. Expect this activity to continue to lift northeast over the next 2-3 hours. An overall lull in precip coverage is expected for much of the morning as better forcing is either still to the west or has departed to the east. The recent decaying trend in convection across Iowa combined with the clearing behind the wave currently moving over the area suggests skies should be at least partly cloudy through the morning. A relatively weak diurnal cap will therefore quickly erode late this morning, especially as mid to upper 60s dew points along the Mississippi River advect into the area on southwest winds gusting to 20 mph. Convection should quickly develop ahead of the approaching mid- level wave and/or MCV across north-central Illinois early this afternoon then track east across the remainder of northern Illinois through the afternoon. Most locations should see about a two hour period of scattered thunderstorms. While the thermodynamic profiles support decently strong updrafts this afternoon, severe potential will be suppressed in a rather weakly sheared environment. The main threats will be locally gusty winds and small hail with any stronger updrafts, though conditions may briefly reach severe thresholds with any multi-cell clusters that form from storm mergers. Much of the convection should clear the CWA early this evening, but if storms are slower to evolve than expected, a localized flooding threat will develop for primarily northwest Indiana into east- central Illinois. Propagation vectors will begin to turn as 925 hPa winds once again increase to around 30 knots on the eastern extent of a developing LLJ. Broad WAA and associated low-level isentropic ascent and moisture transport into the area will support the potential for isolated convection through the night tonight, primarily late tonight through daybreak Saturday as the LLJ veers. An increasingly drier profile will be a substantial limiting factor for coverage. A warm front will become established either over the far northern CWA or into southern Wisconsin on Saturday as low pressure develops over the central Great Plains. Prominent capping in the warm sector suggests primarily a dry day amid increasingly humid conditions. Kluber && .LONG TERM... 312 AM CDT Saturday night through Thursday... Extended period continues to look warm, muggy and unsettled. Periods of thunderstorms are expected, some strong and with some locally heavy rainfall potential. The combination of heat and increasing humidity will also make for uncomfortable conditions at times through mid-week. A cold front may bring some relief from the heat and humidity to the region by the end of the period on Thursday. Medium-range guidance is in general agreement in depicting mid-level short wave ridge across the forecast area Saturday evening, which would suggest a lull in organized convective activity during the evening. An upper level trough is progged to be propagating slowly eastward across the northern/central Plains however, inducing an enhanced south-southwesterly low level jet and associated moisture transport into the upper Midwest. The focus of the low level jet looks to remain largely west and northwest of the forecast area though the night, with low chance pops mainly limited to areas north and west of Chicago into Sunday morning. Thunderstorm potential eventually ramps up across the area Sunday afternoon/night into Monday morning however, as the upper trough continues to move slowly eastward and the moisture axis spreads across the forecast area. Some potential for severe storms will likely exist especially west closer to the Mississippi River Valley late Sunday as mid-level flow and resulting deep-layer shear increases during diurnally more favorable time of day in association with the approaching upper trough. Pwats nearing 2" Sunday night may also support the potential for efficient rainfall producers and locally heavy rainfall. Shower/thunderstorm threat persists Monday as the upper trough continues its slow eastward transit of the region. Precipitation coverage/probability should decrease Monday night into early Tuesday depending on the strength of short wave ridging and associated subsidence in the wake of the trough. Medium-range guidance indicates another somewhat more amplified upper trough will transit the upper Midwest mid-week, though with more spread amongst the various models. This looks to maintain unsettled weather conditions with additional shower/thunderstorm chances in the later Tuesday through Thursday period. Passage of this upper trough would perhaps support a more substantial surface cold frontal passage sometime Thursday or bit beyond which would bring some relief to the warm and muggy weather expected much of the week. Warmest days (with temps reaching lower 90s in spots) in the period appear to be Sunday with mid-level ridging starting the day, and then again Tuesday as ridge briefly rebuilds in the wake of Monday's short wave trough. Surface dew points are progged to climb into the low-mid 70s, making for very muggy conditions and heat indices from the 90s for the most part to potentially around 100 degrees on the warmer days. Ratzer && .AVIATION... For the 18Z TAFs... Isolated to scattered shower activity persists mainly across the Chicago area terminals early this afternoon, and less so toward RFD. Little in the way of lightning activity has been observed so far, but an uptick in coverage and intensity is expected as we go through the afternoon, again with a focus mainly east of the RFD area. This does not mean RFD would be excluded, only that areas east would be more likely to see one or more rounds of showers or thunderstorms this afternoon. Winds should remain primarily southwest, with some variable gusts possible due to outflow from the showers. Another wave of activity is possible toward morning but with less confidence so far in the timing and extent. Southwest winds continue through the day tomorrow. Lenning && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 6, 12:11 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1211 PM CDT Fri Aug 6 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-071715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1211 PM CDT Fri Aug 6 2021 /111 PM EDT Fri Aug 6 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 50 to 60 mph.
Limited hail risk...up to nickel to quarter size.
Limited Flooding Risk.
DISCUSSION...
Isolated to scattered thunderstorms are expected this afternoon
and possibly into the early evening. A bit higher thunderstorm
coverage is forecast roughly south and southeast of a Dixon to
Waukegan line. A strong to severe thunderstorm or two would have a
main threat of wind gusts strong enough to break small to medium
sized tree limbs, with a secondary threat of hail. Any thunderstorm
today will produce heavy downpours, which could cause localized
ponding on roads.
Additional isolated to scattered thunderstorms are possible for
portions of the area later this evening into the overnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Severe Thunderstorm Risk.
Sunday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Limited Excessive Heat Risk.
Monday through Thursday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION:
Additional thunderstorm chances exist over the weekend into next
week. The potential for the more organized storms exists late
Sunday into Sunday night.
Heat and humidity will be increasing this weekend into next week
with heat indices over 100 degrees possible Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Reports of any thunderstorm impacts this afternoon will be
appreciated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at around 20 mph.
LMZ740>745-071715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1211 PM CDT Fri Aug 6 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 40 to 50 knots.
Limited hail risk...up to nickel size.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday...
Limited Severe Thunderstorm Risk.
Sunday...
Elevated Thunderstorm Risk.
Monday through Thursday...
Limited Thunderstorm Risk.
Castro
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Aug 6, 2:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
249 PM CDT Fri Aug 6 2021
INZ001-062030-
Lake IN-
249 PM CDT Fri Aug 6 2021
...A strong thunderstorm will impact portions of central Lake County
through 330 PM CDT...
At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Lake, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gary, Portage, Merrillville, Schererville, Hobart, Crown Point, Cedar
Lake, Griffith, St. John, Lake Station, Lakes of the Four Seasons,
Winfield and New Chicago.
This includes... Indiana University Northwest, Illiana Motor
Speedway, and Lake County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4140 8722 4134 8747 4141 8751 4162 8731
4162 8722
TIME...MOT...LOC 1949Z 229DEG 20KT 4140 8745
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FRIEDLEINThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:55 PM CDT | Special Weather Statement | LOT | Grundy | 65 min |
| Aug 6, 4:06 PM CDT | Special Weather Statement | LOT | Cook | 39 min |
| Aug 6, 4:18 PM CDT | Special Weather Statement | LOT | Lake | 42 min |
| Aug 6, 5:01 PM CDT | Special Weather Statement | LOT | Porter | 29 min |
| Aug 6, 5:30 PM CDT | Special Weather Statement | LOT | Porter | 30 min |
Nearby
Special Weather Statements in Indiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.